MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1245
Medical Device Problem Codes Failure to Advance (2524); Deformation Due to Compressive Stress (2889); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/03/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the coil.The distal detachment tip (ddt) was damaged and the embolization coil was detached from the pusher assembly.The embolization coil was intact with the proximal constraint ball.The embolization coil had offset coil winds on the distal section of the coil.The pc400 was fractured approximately 116.0 cm from the proximal end of the pusher assembly.Bends were present along the length of the pusher assembly.Coagulated blood was present on the embolization coil and through the introducer sheath.Conclusions: evaluation of the returned pc400 revealed a fractured device with offset coil winds and a damaged ddt.If the device is forcefully advanced against resistance, damage such as offset coil winds and a damaged ddt may occur.Offset coil winds likely contributed to the inability to advance the pc400 out of its introducer sheath.Further evaluation revealed coagulated blood on the embolization coil and the introducer sheath.If continuous flush and an rotating hemostasis valve (rhv) are not used, blood may backflow into the microcatheter and coagulate on the device.If blood is on the device, this may contribute to the inability to unsheathe the pc400 out of its introducer sheath.Additional evaluation revealed the device was fractured and bent.Based on the return condition and the reported complaint, the fracture and bends are likely incidental to the reported complaint and may have occurred during packaging for return to penumbra.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coil 400s (pc400s).During the procedure, the physician felt resistance and was unable to advance a pc400 out of its introducer sheath and into the non-penumbra microcatheter.The pc400 was therefore removed, and the procedure was completed using new pc400s and the same microcatheter.It was reported that the pc400 was compressed on the distal tip of the embolization coil.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7852417
Report Number3005168196-2018-01748
Device Sequence Number11078577
Product Code HCG
UDI-Device Identifier00814548010649
UDI-Public00814548010649
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 08/07/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/11/2025
Device Catalogue Number4002C1245
Device Lot NumberF77629
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/28/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/07/2018
Initial Report FDA Received Date09/06/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005